IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Gerrymander-proof representative democracies

  • Sebastian Bervoets

    ()

  • Vincent Merlin

    ()

This article is devoted to the analysis of electoral systems involving two step procedures. It appears that designers are able to manipulate the result of these type of elections by gerrymandering, except in a very few cases. When imposing an unanimity condition on every jurisdiction's voting rule, it is shown that, for any finite number of candidates, a two step voting rule that is gerrymander-proof necessarily gives every voter the power of overruling the unanimity. A characterization of the set of gerrymander proof rules is provided in the case of two candidates.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://hdl.handle.net/10.1007/s00182-011-0298-2
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer in its journal International Journal of Game Theory.

Volume (Year): 41 (2012)
Issue (Month): 3 (August)
Pages: 473-488

as
in new window

Handle: RePEc:spr:jogath:v:41:y:2012:i:3:p:473-488
Contact details of provider: Web page: http://link.springer.de/link/service/journals/00182/index.htm

Order Information: Web: http://link.springer.de/orders.htm

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Marc Feix & Dominique Lepelley & Vincent Merlin & Jean-Louis Rouet, 2004. "The probability of conflicts in a U.S. presidential type election," Economic Theory, Springer, vol. 23(2), pages 227-257, January.
  2. Salvador BARBER?Author-Email: salvador.barbera@uab.es & Matthew O. JACKSON, 2003. "On the Weights of Nations: Assigning Voting Weights in a Heterogenous Union," UFAE and IAE Working Papers 597.03, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  3. Young, H. P., 1974. "An axiomatization of Borda's rule," Journal of Economic Theory, Elsevier, vol. 9(1), pages 43-52, September.
  4. Nicola Maaser & Stefan Napel, 2007. "Equal representation in two-tier voting systems," Social Choice and Welfare, Springer, vol. 28(3), pages 401-420, April.
  5. Hartvigsen, David, 2006. "Vote trading in public elections," Mathematical Social Sciences, Elsevier, vol. 52(1), pages 31-48, July.
  6. Chambers, Christopher P., 2008. "Consistent representative democracy," Games and Economic Behavior, Elsevier, vol. 62(2), pages 348-363, March.
  7. Fine, Kit, 1972. "Some Necessary and Sufficient Conditions for Representative Decision on Two Alternatives," Econometrica, Econometric Society, vol. 40(6), pages 1083-90, November.
  8. Fishburn, Peter C, 1971. "The Theory of Representative Majority Decision," Econometrica, Econometric Society, vol. 39(2), pages 273-84, March.
  9. Felsenthal, Dan S. & Machover, Moshe, 1999. "Minimizing the mean majority deficit: The second square-root rule," Mathematical Social Sciences, Elsevier, vol. 37(1), pages 25-37, January.
  10. Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
  11. Laffond, Gilbert & Laine, Jean, 2000. "Representation in majority tournaments," Mathematical Social Sciences, Elsevier, vol. 39(1), pages 35-53, January.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:spr:jogath:v:41:y:2012:i:3:p:473-488. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

or (Christopher F Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.